MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G53024
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an (b)(6) male patient underwent an endovascular aneurysm repair (evar).After placing a stent graft, the coda balloon catheter was inserted into the patient by left approach for touch-up ballooning just above the bifurcation of the left common iliac artery (cia) and iliac artery aneurysm (iia).The balloon ruptured during touch-up, so another (b)(4) balloon was used instead.There have been no reports of any adverse effects to the patient.Additional patient anatomy, procedure and device usage details have been requested, but no response has been received at the time of this report.
 
Additional Manufacturer Narrative
Additional information received on february 1, 2018.Investigation/evaluation: the actual complaint device was returned and a visual inspection was performed.A review of the device history record, complaint history, drawings, instructions for use, and quality control data was also conducted.Information about the ballooning part of the procedure such as technique and resistance felt was requested and provided.The pressure and volume of balloon inflation was reported as unknown because the physician "inflated the balloon on his feel with watching the fluoroscope screen".A medtronic endurant was used for this procedure.Imaging and the sizing chart are not available.It was unknown if the patient was on anticoagulants.The device was returned and underwent a device failure analysis to verify that relative specifications were passed.This device's balloon bonds were found to be within specification and the catheter was found to be free of damage.It was noted that the balloon burst circumferentially, therefore a leak test was not performed.The device history record was reviewed and noted no nonconformances related to the reported failure mode.The quality control specification and design history files were reviewed and no evidence was found that the device was manufactured out of specification.A review of complaint history records revealed this complaint to be the only reported complaint associated to the complaint lot number 8295168.Each device is shipped with instruction for use (ifu) listing the indications for use, contraindications, warnings and precautions.Per the ifu, upon removal from package, inspect the product to ensure no damage has occurred.Do not exceed maximum inflation volume.Rupture of balloon may occur.The balloon is constructed of heat-sensitive material.Do not heat or attempt to shape the catheter tip.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate balloon.Caution: if the coda balloon catheter is being utilized to expand a vascular prosthesis, use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis.The maximum inflation volume listed in the ifu for this device is 34 cc's.Balloon rupture can be caused by over-inflation, pulling on the balloon while inflated, patient vessel calcification, or inflating the balloon partially outside of a vascular prosthesis.The response to additional questions was that calcification existed and was contained outside of the graft.It was also stated that no resistance was felt while advancing the balloon but that the balloon was partially outside of the graft when inflated.If the balloon was inflated outside the sealing zone, it increases the likelihood that the balloon will rupture through contact with the external stent or calcification.Based on the available information, the likely reason for the failure is product use or handling related: did not follow instructions.Per the quality engineering risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.
 
Event or Problem Description
The calcification was contained outside of the graft.No resistance was felt while advancing the balloon.A part of the balloon was outside the graft when being inflated.The saline to contrast ratio was 1:1 ~ 1:2.The inflation volume could not be determined because the physician inflated the balloon on his feel with watching the fluoroscope screen.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7199264
Report Number1820334-2018-00012
Device Sequence Number1486529
Product Code DQY
UDI-Device Identifier00827002530249
UDI-Public(01)00827002530249(17)201016(10)8295168
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG53024
Device Catalogue NumberCODA-2-10.0-35-120-32
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/26/2017
Supplement Date Received by Manufacturer03/09/2018
Initial Report FDA Received Date01/17/2018
Supplement Report FDA Received Date04/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR